Ice Storm, Hansford
- When
- January 4, 6:00 AM CST to January 5, 6:00 AM CST
- Where
- Hansford forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
A slow moving trough of low pressure in the upper atmosphere approaching the Texas panhandle from the southwestern states combined with very cold and moist air mass produced one quarter of an inch of ice at Spearman and between one quarter and one half inch of ice at Perryton and Lipscomb.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A slow moving trough of low pressure in the upper atmosphere approaching the Texas panhandle from the southwestern states combined with very cold and moist air mass produced one quarter of an inch of ice at Spearman and between one quarter and one half inch of ice at Perryton and Lipscomb.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 4, 5:49 AM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
420 AM CST TUE JAN 4 2005
.DISCUSSION...
VERY COMPLEX WEATHER SCENARIO DEVELOPING TODAY. RELATIVELY
STATIONARY COLD AIR MASS IS SITUATED ACROSS THE PANHANDLES...WITH
THE FREEZING LINE ACROSS THE NORTHEASTERN FORECAST AREA. YESTERDAY
SAW LITTLE TEMPERATURE RECOVERY IN THE NORTHEASTERN ZONES DURING THE
DAY OWING TO CLOUD COVER...AND TODAY LOOKS MUCH THE SAME. AN AREA OF
MODERATE RAINFALL AND OCCASIONAL THUNDERSTORMS IS MOVING NORTHEAST
ACROSS THE PANHANDLES. WITH COLD AIR ACROSS THE NORTHEAST...
FREEZING RAIN MAY BE A CONCERN THIS MORNING...SO HAVE ISSUED A WINTER
STORM WARNING FOR NORTHEASTERN ZONES BEGINNING NOW TO INCLUDE THIS
THREAT.
SURFACE LOW EXPECTED TO DEVELOP WEST AND MOVE ACROSS THE AREA
TODAY...BRINGING MOISTURE A BIT FURTHER NORTH TODAY ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE. SOME WARMUP ALSO EXPECTED IN THIS
AREA WITH POSSIBLE BREAKS IN THE CLOUDS. WITH LIFT EXPECTED IN
ADVANCE OF THE MAIN TROUGH AXIS...COULD SEE THUNDERSTORMS IN THE
SOUTHWESTERN TEXAS PANHANDLE TODAY.
BIG WEATHER STORY WILL BE TONIGHT. THE VERY SHALLOW COLD AIR AT THE
SURFACE MASKS A VERY WARM 850 TO 700MB LAYER. AS UPPER TROUGH AXIS
MOVES OVERHEAD...SURGE OF VERY COLD AIR WILL MOVE INTO THE AREA...
BRINGING A RAPID COOLDOWN. PRECIP IS EXPECTED TO BEGIN AS FREEZING
RAIN ACROSS MUCH OF THE NORTHERN FORECAST AREA TRANSITIONING TO
SLEET AND EVENTUALLY SNOW AS THE WARM LAYER IS ERODED. WITH THIS IN
MIND...WINTER STORM WARNING FOR NORTHEASTERN ZONES IS CONTINUED
UNTIL 6AM WEDNESDAY...AND A WINTER STORM WARNING FOR FREEZING RAIN...
SLEET AND SNOW IS ALSO IN EFFECT BEGINNING AT 6PM FOR THE REMAINDER
OF THE OKLAHOMA PANHANDLE AND NORTHERN HALF OF THE TEXAS PANHANDLE
THROUGH 6AM WEDNESDAY. RAIN ACROSS THE SOUTHERN HALF OF THE TEXAS
PANHANDLE WILL CHANGE TO FREEZING RAIN AND SLEET LATE TONIGHT...SO
HAVE ALSO ISSUED A FREEZING RAIN ADVISORY FOR THE SOUTHERN ZONES 6PM
TUESDAY TO 6AM WEDNESDAY.
PRECIP SHOULD COME TO AN END WEDNESDAY AS THE TROUGH MOVES OUT...AND
ZONAL FLOW RESULTS. AS SURFACE HIGH MOVES EAST...EXPECT GRADUAL
MODERATION OF AIRMASS AND SLOWLY WARMING TEMPERATURES BY THE
WEEKEND. MINIMAL CHANGES MADE TO THE EXTENDED FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO 50 27 27 12 / 80 80 20 0
BEAVER 32 16 17 6 / 80 80 30 0
BOISE CITY 36 14 17 6 / 80 80 20 0
BORGER 45 21 23 10 / 80 80 30 0
BOYS RANCH 48 22 22 10 / 80 80 20 0
CANYON 51 28 28 12 / 80 80 20 0
CLARENDON 49 29 30 14 / 80 80 30 0
DALHART 45 17 19 7 / 80 80 20 0
GUYMON 34 15 16 6 / 80 80 30 0
HEREFORD 53 29 29 13 / 80 80 20 0
LIPSCOMB 34 19 21 8 / 80 80 30 0
PAMPA 45 25 26 11 / 80 80 30 0
SHAMROCK 45 28 29 13 / 80 80 30 0
WELLINGTON 48 29 32 15 / 80 80 30 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING EFFECTIVE UNTIL 6AM WEDNESDAY FOR
TXZ003>005.
WINTER STORM WARNING EFFECTIVE 6PM TUESDAY UNTIL 6AM WEDNESDAY
FOR TXZ001>002-006>010.
FREEZING RAIN ADVISORY EFFECTIVE 6PM TUESDAY UNTIL 6AM WEDNESDAY
FOR TXZ011>020.
OK...WINTER STORM WARNING EFFECTIVE UNTIL 6AM WEDNESDAY FOR
OKZ002>003.
WINTER STORM WARNING EFFECTIVE 6PM TUESDAY UNTIL 6AM WEDNESDAY
FOR OKZ001.
&&
KRAMARTEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST TUE JAN 4 2005 OKZ001>003-TXZ001>020-041900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR THE CENTRAL AND EASTERN OKLAHOMA AND NORTHEASTERN TEXAS PANHANDLE... ...A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT FOR THE REMAINDER OF THE NORTHERN PANHANDLES... ...A FREEZING RAIN ADVISORY IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE TONIGHT... A COLD AIRMASS IN PLACE OVER THE NORTHERN PANHANDLES WILL ALLOW FOR FREEZING RAIN THIS MORNING MAINLY ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE. MUCH COLDER AIR IS EXPECTED BY TONIGHT ACROSS THE NORTHERN PANHANDLES WHERE FREEZING RAIN CHANGING TO SNOW WILL BE POSSIBLE. ACCUMULATIONS OF ICE AND/OR SNOW WILL BE POSSIBLE ACROSS THE NORTHERN PANHANDLES TODAY AND TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE NORTHERN SECTIONS FOR FREEZING RAIN. THE MUCH COLDER AIR WILL THEN PUSH INTO THE SOUTHERN TEXAS PANHANDLE OVERNIGHT TONIGHT WHERE THE RAIN IS EXPECTED TO CHANGE OVER TO FREEZING RAIN. A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR TONIGHT FOR THE SOUTHERN TEXAS PANHANDLE. NORTH WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 35 MPH CAN BE EXPECTED ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TONIGHT. CAUTION IS ADVISED ON AREA LAKES TONIGHT. THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING MAINLY ACROSS THE SOUTHWESTERN AND SOUTH-CENTRAL TEXAS PANHANDLE. THE THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH AND WEST OF A LINE FROM DALHART TO CLARENDON. .DAYS TWO THROUGH SEVEN... NO HARARDOUS WEATHER IS EXPECTED AT THIS TIME. SCHNEIDER
The national radar mosaic for the moment the first event began.
3 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437883, 5437884, 5437885.